Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 20, NWS Shreveport, LA

March 18, 2018San Augustine County, Shelby County, Texas

NWS Shreveport, LA issued this tornado warning at Mar 18, 2018, 8:28 PM CDT for San Augustine County, Shelby County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 8:28 PM CDT (01:28 UTC)
Expired
Mar 18, 2018, 8:46 PM CDT
In force
18 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 94 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

036 
WFUS54 KSHV 190128
TORSHV
TXC405-419-190215-
/O.NEW.KSHV.TO.W.0020.180319T0128Z-180319T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
828 PM CDT SUN MAR 18 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  South central Shelby County in eastern Texas...
  North central San Augustine County in eastern Texas...

* Until 915 PM CDT
    
* At 827 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Neuville, or 11 miles south of Center, moving east
  at 20 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Neuville around 845 PM CDT. 
  Shelbyville around 905 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Hurstown and Calgary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3158 9424 3168 9427 3177 9405 3162 9400
TIME...MOT...LOC 0127Z 249DEG 16KT 3163 9423 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

35
1 follow-up statement
031 
WWUS54 KSHV 190146
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
846 PM CDT SUN MAR 18 2018

TXC405-419-190155-
/O.CAN.KSHV.TO.W.0020.000000T0000Z-180319T0215Z/
Shelby TX-San Augustine TX-
846 PM CDT SUN MAR 18 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL SHELBY AND NORTH CENTRAL SAN
AUGUSTINE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
eastern Texas.

LAT...LON 3158 9424 3168 9427 3177 9405 3162 9400
TIME...MOT...LOC 0143Z 249DEG 16KT 3166 9414 

$$

35

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 18, 7:40 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 18, 7:40 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
740 PM CDT Sun Mar 18 2018

.AVIATION...
For the 19/00Z TAF period, a mix of VFR/MVFR cigs are observed at
our terminals this evening with convection advancing into our east
Texas sites. Some storms may be strong to severe this evening with
the primary threats of large hail and damaging winds. Convection
is expected to weaken overnight as it shifts east into Louisiana
with most of it remaining along and south of the I-20 corridor.
Most of this convection should be ending or exiting the area by
19/06Z with MVFR cigs lingering through daybreak Monday morning
with some patchy fog also possible. Improvement in conditions will
come by mid to late morning with skies gradually clearing through
midday. Winds will be generally light and somewhat variable this
evening and overnight, then trend westerly on Monday with speeds
increasing to around 15-20 kts with higher gusts nearing 30 kts.

/19/

&&

.PREV DISCUSSION... /issued 419 PM CDT Sun Mar 18 2018/

UPDATE...
Just sent an update to the zone package concerning SVR Watch #11
which is now in effect until 11 pm cdt. Convection has rapidly
developed east of the dryline across portions of Central Texas
between Waco and College Station. Additional storms are trying to
to develop closer to the dryline south and west of FTW. Still some
uncertainity if these storms can hold together as they move our
way but present Meso Analysis showing CAPE values upwards of 2500
J/KG near LFK. We will see how this changes as we move into the
evening hours.

Updated zones already sent...13.

PREV DISCUSSION... /issued 259 PM CDT Sun Mar 18 2018/

DISCUSSION...
Much uncertainty exists with tonight's evolution for strong to
severe thunderstorms as daytime trends and the lack of short term
prog consistency leads to a low confidence forecast. The favorable
factors include a closed trough of low pressure aloft which will
take on a slight negative tilt as it moves into the OK/TX Pnhdl
region this evening, paralleling the OK/KS boarder late tonight
with this feature in NE OK by 12z Mon. Accompanying the trough is
a 110kt upper level jet which will quickly swing east southeast
down the Red River Valley of N TX and S OK into our area late
tonight. The unfavorable factors (and they are huge) resides
closer to the sfc and that is a backdoor cool front which was
enhanced by early morning convection across our southern zones
which as of 19z was located near a HEZ...MNE...PRX line with any
sfc based instability residing along and to the southwest of this
line. SPC Mesoanalysis Page showing 1500+ CAPE values existing
along and southwest of a line from the Lower Toledo Bend Reservoir
to near Tyler, Tx. but it appears that a considerable capping
inversion still exits across this region given the fact that low
clouds have remained across this region much of the day. After
talking to SPC, they are in agreement that the Slight Risk of
Severe Thunderstorms tonight across much of SW AR will likely
need to be trimmed back for the above reasons.

Now having said all this, the backdoor frontal boundary should
begin to return northward overnight across Northern Louisiana, at
least as far north as the I-20 Corridor which seems plausible
given the fact that a 996mb Sfc Low will track eastward underneath
the stacked Upper Level Low across N OK tonight which should
result in increasing instability overnight across N LA but it may
be too little too late with much of the overnight upper forcing
remaining well north and west of the surging eastward dryline to
our west and the returning frontal boundary. Thus, the best
opportunity for our region to see any significant convection
overnight will depend on convective initiation taking place
somewhere across North Central Tx closer to the dryline/frontal
merger with these storms likely pushing east southeast through the
evening hours. How long they can maintain themselves into our
region will be greatly dependent on the returning warm front
overnight. Short term progs are in poor agreement concerning all
the above factors with some not showing much if any convection
occurring overnight at all across the warm sector which is again
very plausible. If the storms develop to our west, any storms
that can maintain their intensity into our region from the west
this evening will have the capability to produce large hail and
damaging wind gusts and an isolated tornado cannot be ruled out.
For this reason, have left chance pops going overnight to account
for the uncertainty.

The dryline will come surging eastward during the day Monday with
much drier dewpoints and stronger west to east winds in its wake.
Pressure gradient is such that a Lake Wind Advisory will likely
become necessary for at least the northern two-thirds of our
region on Monday with convection ending early Monday morning
across our eastern half ahead of the dryline. A secondary trough
of low pressure aloft will follow the closed low Monday night
bringing with it a cold front which should traverse our region
quickly Monday night bringing with it strong northwest winds and
much cooler temperatures. Should be a significant cu field
in the wake of this second trough which could result in some
wrap-around showers Monday Night into Tuesday across our northern
and northeastern most zones but nothing more than slight chance
variety pops are warranted attm. The cooler temperatures should
hang around through at least Wed before winds begin to turn
around to the south once again late Wed through the remainder of
the upcoming work week with the beginning of a warming trend by
the end of the week and a return to low end chance showers and
thunderstorms for portions of the area Friday Night into Saturday.

Thanks for the coordination this afternoon LZK/SPC...prelims to
follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  83  48  65 /  40  10  10  10
MLU  61  84  50  64 /  40  20  10  20
DEQ  49  78  43  62 /  40  10  20  10
TXK  53  80  47  63 /  40  10  10  10
ELD  57  80  45  63 /  40  20  20  20
TYR  55  78  46  66 /  40  10  10   0
GGG  56  81  47  65 /  40  10  10   0
LFK  61  85  47  70 /  40  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Mar 18, 3:36 PM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
336 PM CDT Sun Mar 18 2018

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-191200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms, some strong to severe in
intensity, will be possible this evening into the overnight hours
near and south of a weak frontal boundary that extends just south
of the Red River of Northeast Texas into portions of Northern
Louisiana. These storms will develop across a strongly sheared
and moderately unstable air mass ahead of an upper level trough,
with some of these storms possibly becoming severe, producing
large hail, damaging winds, and possibly an isolated tornado. The
severe weather threat should diminish late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed this evening into the overnight
hours with the threat of severe weather.

ARZ050-051-059>061-OKZ077-191200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
336 PM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.

.DAY ONE...This Afternoon and Tonight...

Scattered strong storms will be possible this evening into the
overnight hours. The greatest severe weather threat appears to be
south of the Middle Red River Valley of Southeast Oklahoma and
Southwest Arkansas at this time. However, some of these storms
could produce strong wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be necessary tonight.

13

In the hours before

Special weather statement, Mar 18, 7:53 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
753 PM CDT SUN MAR 18 2018

TXZ152-153-166-190145-
Nacogdoches TX-San Augustine TX-Shelby TX-
753 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...
SOUTHWESTERN SHELBY AND NORTHWESTERN SAN AUGUSTINE COUNTIES UNTIL 845
PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melrose, or near Nacogdoches, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Melrose, Martinsville, Appleby, Arcadia, Jericho and
Stockman.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
eastern Texas.

LAT...LON 3148 9479 3161 9482 3186 9432 3160 9415
TIME...MOT...LOC 0052Z 240DEG 21KT 3158 9457

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:53 PM CDTSpecial Weather StatementSHVNacogdoches52 min
Mar 18, 8:01 PM CDTSevere Thunderstorm WarningSHVNacogdoches, San Augustine, Shelby59 min
Mar 18, 8:37 PM CDTTornado WarningSHVSan Augustine, Shelby26 min
Mar 18, 8:44 PM CDTSevere Thunderstorm WarningSHVPanola, Shelby46 min
Mar 18, 8:44 PM CDTSevere Thunderstorm WarningSHVAngelina, Sabine, San Augustine61 min
Mar 18, 9:22 PM CDTSevere Thunderstorm WarningSHVSabine15 min
Mar 19, 4:30 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more15 hr

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.